Hair loss carries stigmas. People experiencing rapid or unexpected alopecia can suffer from self-esteem issues, and while most people assume that hair loss is a natural part of aging (which it can be) there are other causes.
Unfortunately, prescription drugs -- intended to heal -- can result in moderate to severe hair loss.
When it comes to what medications can cause hair loss, it’s important to understand how medications meant to help can lead to damage. Which medication is causing the issue is pertinent to determining if a solution is plausible. Throughout the remainder of this article, you’ll learn the cause of drug-induced hair loss and about the diagnosis and potential for regrowth and treatment.
Causes of Drug or Medication-Induced Hair Loss
Medications can lead to alopecia or hair loss by interfering with normal hair growth and scalp cycles. Drugs that cause hair loss typically interfere with the anagen or telogen phase of the growth cycle.
The anagen phase is the active growth phase of a hair follicle and lasts between two and seven years for follicle growth. The telogen phase is the resting phase, and it typically lasts only three months. At the end of the telogen phase, the hair falls out, making room for new growth. Hair loss caused by medication is referred to as anagen effluvium or telogen effluvium.
Anagen effluvium occurs during the growth phase of a hair follicle. Medications causing this type of hair loss prevent the production of matrix cells, responsible for the division of new hairs. The hair loss caused by the medication will often occur within weeks of starting treatment. Anagen effluvium is often the result of chemotherapy drugs, and it can lead to permanent hair loss; however, the severity depends on the dosage and personal sensitivity.
Telogen effluvium is the most common form of drug-related hair loss, and it occurs in the resting stage of hair. The side effect typically takes two to four months to develop, meaning it might be difficult to determine the medication as the culprit. An average person loses between 100 and 150 hairs per day; a patient experiencing telogen effluvium will lose 30% to 70% more.
What Medications Can Cause Hair Loss?
The question, “what medications can cause hair loss?” is not easy to answer, but the medications that can result in hair loss typically affect hair in the telogen phase. Several medicines can lead to a loss of more than 100 hairs per day, the average for a person.
These medications include:
- Antifungal medications: Used to treat fungal infections by targeting specific fungi structures, some of these medications are known to have side effects, including hair loss. The oral pill ketoconazole is one such medication.
- Acne treatments: Medications to treat acne often include ingredients like retinoids and the active ingredient isotretinoin. Each of these ingredients can lead to hair loss. Two such treatments with the potential side effect of hair loss are Absorica and Accutane.
- Steroids: These medications are common for treating or correcting hormonal imbalances, such as those treatments used to boost testosterone or progesterone production. Medications containing progesterone are well-documented as causing hair loss in some patients.
- Anticonvulsant: Used to treat seizure disorders, migraine prevention, and bipolar disorder, Depakote or Divalproex can result in hair loss. Thankfully, there are alternative treatments without the same side effects.
- Antacids: Typically found as an over-the-counter medication, antacids are used to reduce the symptoms of acid reflux disorders, such as GERD. One such drug, cimetidine, has caused rare hair loss in people taking it.
- Psoriasis treatments: Many drugs can treat the symptoms of psoriasis. Unfortunately, one of those medications, Soriatane or acitretin, can result in hair loss.
- Antiarrhythmic drugs: Used to treat irregular heart rhythms, some of these medications do have a side effect of potential hair loss. Amiodarone, also known as Cordarone or Pacerone, has reports of hair loss, but they are rare.
- Cholesterol drugs: Known as statins, these medications lower cholesterol. While atorvastatin and simvastatin may lead to hair loss, the newer medication, rosuvastatin, does not appear to carry the same risk.
- Blood pressure medications: A class of medications known as ACE inhibitors is used to treat high blood pressure. While hair loss only occurs in about 1% of patients, both captopril and lisinopril can result in hair loss.
- Anticoagulants: These drugs are commonly called blood thinners. Warfarin is among the most commonly prescribed, and hair loss appears to be a potential side effect.
Beyond medication as a potential cause of hair loss, it’s worth noting that nutrition and mental health conditions can also lead to hair loss. Stress, nutrient deficiencies, and several other human experiences, including aging, can result in hair loss. So, while asking, “what medications can cause hair loss?” is a good start, it’s crucial to investigate your lifestyle and habits in conjunction with evaluating medication.
Diagnosing the Problem
Drug-induced alopecia is often weeded out simply by process of elimination and possibly testing. As the patient, you’ll be the first to note your hair loss in one of several possible ways:
- Finding more hair than usual in the shower
- Finding more hair on your pillow
- Find more hair than usual in your brush or comb
Once you’re aware of the possibility of abnormal hair loss, you can schedule a visit with your doctor to determine the potential cause. Your doctor will examine your medical history to determine any changes in your habits or medications. He or she will ask you questions to determine any recent illnesses or treatments. Changes in a medication dose can also lead to new side effects, like alopecia. However, your doctor is likely well aware of what medications can cause hair loss and will be on the lookout for them.
If your physician is unsure of what is causing the excess hair loss, he or she might turn to a few tests to determine the culprit. These test might include:
- Scalp analysis: This test involves the doctor taking a magnified look at your scalp. They want to investigate any signs of flaking, hair loss, or redness.
- Scalp Biopsy: With a 10 to 20-minute session, your doctor can perform this simple procedure. The biopsy includes the removal of a few hairs and a skin sample.
- Hair pull test: This exam is quite simple. The doctor will pull on a small section of hair and count the number of strands that come out. Pulling 10 to 15 hairs may be indicative of alopecia.
- Blood test: A simple blood can tell a doctor if you’re experiencing hormonal imbalances or nutritional issues that could be causing your hair loss.
Reversing or Treating the Hair Loss
If you and your doctor determine you’re taking a medication that can lead to hair loss, you can begin to work on a solution. The most obvious solution to your problem is to stop taking the medication, but that’s not always possible.
If you can stop taking the medication, know that it can take up to six months for your hair to stop falling out.
Your doctor may also recommend swapping your medication for another prescription that doesn’t have the same side effect, if one exists. While regrowth can take time when hair loss results from medication, working with the right hair specialists can make all the difference. Several FDA-approved treatments encourage rapid or steady new growth, including medications like finasteride and topical solutions that are available over-the-counter, like minoxidil.
The answer to the question, “what medications can cause hair loss?” involves several possibilities. While it’s helpful to know which prescriptions and OTC medications can lead to hair loss or alopecia, the real question is how to resolve it.
If you’re experiencing rapid or excessive hair loss due to a medication or other medical treatment, consider working with Shapiro MD to find solutions that can work to offset those side effects. Our custom prescription treatments are tailored to a patient based on their condition, and in most cases a Shapiro MD physician can help you find the right treatment plan for your situation.